Skip to content
Join the forum

Medication Overuse (Rebound) Headache: Ibuprofen, Acetaminophen and More

Published by Joseph, EditorCompiled from cited sources · not yet medically reviewedUpdated 4 sources

Illustration of a small wooden rowboat moored on a calm lake at dawn, soft mist over the water under a pale cyan sky

Need help now? SAMHSA’s National Helpline is free, confidential and open 24/7 in English and Spanish: 1-800-662-4357. In a mental health crisis, call or text 988. In an emergency, call 911.

For information only, not medical advice. Talk to a doctor before stopping or changing any medication. Medical disclaimer

Quick answer

Medication overuse headache (MOH, or ‘rebound headache’) is a headache on 15 or more days a month in someone with an existing headache condition, caused by regularly taking acute headache medicines for more than 3 months (ICHD-3). NICE says to be alert to it in people taking triptans, opioids, ergots or combination painkillers on 10 or more days a month, or paracetamol (acetaminophen), aspirin or an NSAID such as ibuprofen on 15 or more days a month, for 3 months or more.

It’s treated by stopping the overused medicine. NICE recommends stopping all overused acute headache medicines for at least 1 month, and says headaches are likely to get worse in the short term before they improve, with possible withdrawal symptoms such as feeling sick or sleep problems. A review is recommended 4 to 8 weeks after stopping. The ICHD-3 says most people improve. Exactly how long the worse phase lasts is not well studied in these sources. Get medical advice first, especially if you take opioids.

Medication overuse headache timeline at a glance

When did you last use or take it?

This places the typical ranges from this article's sources on your date. It is not a prediction or a diagnosis, and being past a phase does not mean symptoms or risks are over.

A rough guide from published sources, not medical advice. Everyone is different.

PhaseWhenWhat you may feelSeverityRed flags
Stopping the overused medicineNICE advises stopping for at least 1 month; headaches are likely to get worse in the short term before they improveHeadaches that get worse at first; Possible withdrawal symptoms such as feeling sick; Problems sleepingModerateA sudden, extremely painful headache, weakness, confusion or a seizure: call 911
ReviewNICE recommends a review 4 to 8 weeks after stoppingHeadache days often falling as the overuse effect wears off; Your underlying migraine or tension-type headache may still be thereMildHeadaches not improving: your doctor may review the diagnosis and treatment
After withdrawalThe ICHD-3 says MOH usually, but not always, resolves after the overuse stopsFewer headache days for most people; Preventive treatment may work better than beforeMildHeadaches creeping back up with frequent painkiller use: talk to your doctor

Print a daily symptom log for this timeline · My quit tracker

Symptoms, phase by phase

The main sign is headache on most days of the month that developed or got worse while you were taking headache medicines often. Most people with MOH also have migraine or tension-type headache (ICHD-3). When the overused medicine is stopped, NICE says the headache is likely to get worse for a while, and that there may be withdrawal symptoms such as feeling sick or problems sleeping.

Stopping the overused medicine: NICE advises stopping for at least 1 month; headaches are likely to get worse in the short term before they improve

  • Headaches that get worse at first
  • Possible withdrawal symptoms such as feeling sick
  • Problems sleeping

Review: NICE recommends a review 4 to 8 weeks after stopping

  • Headache days often falling as the overuse effect wears off
  • Your underlying migraine or tension-type headache may still be there

After withdrawal: The ICHD-3 says MOH usually, but not always, resolves after the overuse stops

  • Fewer headache days for most people
  • Preventive treatment may work better than before

Overuse thresholds by medicine

These are the NICE thresholds for when to suspect MOH, for use lasting 3 months or more. The ICHD-3 notes the day counts are based on expert opinion rather than formal evidence.

Medicine typeExamplesDays per month
Simple painkillersParacetamol (acetaminophen, Tylenol), aspirin, NSAIDs such as ibuprofen (Advil, Motrin) or naproxen15 or more
Combination painkillersProducts that combine more than one pain-relief ingredient in one tablet10 or more
TriptansSumatriptan and other migraine triptans10 or more
OpioidsCodeine, tramadol, oxycodone, hydrocodone10 or more
ErgotsErgotamine10 or more

Using several types that together add up to frequent use can also count, even if no single one passes its threshold (ICHD-3).

What makes it more or less likely

  • Having a headache disorder. MOH develops in people who already have headaches, most often migraine or tension-type headache (ICHD-3).
  • How often you take acute medicines. Regular use above the thresholds for more than 3 months is the defining feature.
  • Type of medicine. Triptans, opioids, ergots and combination painkillers have lower thresholds (10 days) than simple painkillers (15 days).
  • How common it is. The ICHD-3 says evidence from many countries suggests more than half of people with headache on 15 or more days a month have MOH.

When to see a doctor or get help now

  • See a doctor if you get headaches regularly, or if headaches aren’t improving or are getting worse despite treatment (NHS).
  • Talk to your doctor before stopping if you take opioids, have other health problems, or have tried stopping before without success. NICE says these people may need specialist referral or hospital-based withdrawal.
  • If your headache medicine contains butalbital, read our butalbital (Fioricet) page and get medical advice before stopping.
  • Call 911 (999 in the UK) if a headache starts suddenly and is extremely painful, or comes with a seizure, numbness or weakness, confusion or drowsiness, trouble speaking, loss of vision, a high temperature with a stiff neck, or a rash that doesn’t fade under a glass (NHS).

See also Get Help.

Tapering

For painkillers, triptans and ergots, NICE advises stopping all at once rather than gradually, for at least 1 month, with close follow-up and support. Your doctor may also offer preventive treatment for your underlying migraine or tension-type headache at the same time. Opioids are different: NICE points to its guidance on managing opioid withdrawal and suggests specialist referral for people using strong opioids. See our opioid withdrawal timeline. We don’t publish dose-by-dose schedules.

Tips for getting through it

  • Keep a headache diary: the NHS suggests it can help you work out triggers, and it shows your doctor how many days a month you take medicine
  • Count medication days, not just doses: thresholds are based on days per month
  • Plan the first few weeks knowing headaches may be worse before they improve
  • Ask your doctor about preventive treatment for the underlying headache
  • Drink plenty of water, rest, and don’t skip meals (general NHS headache advice)

Frequently asked questions

How long does a rebound headache last after stopping painkillers?

The sources we used don’t give a day-by-day course. NICE says headaches are likely to get worse in the short term before improving, recommends stopping for at least 1 month, and suggests a review 4 to 8 weeks after stopping.

Can ibuprofen or Tylenol cause rebound headaches?

Yes. NICE lists paracetamol (acetaminophen), aspirin and NSAIDs such as ibuprofen, used on 15 or more days a month for 3 months or more.

Do triptans cause medication overuse headache?

They can, at a lower threshold: NICE says 10 or more days a month for 3 months or more.

Should I taper or stop headache medicine all at once?

For painkillers and triptans, NICE advises stopping all at once rather than gradually. Opioids are different and need medical guidance. Talk to your doctor before you start.

Will my headaches go away completely?

The ICHD-3 says MOH usually, but not always, resolves after the overuse stops, and most people improve. Your original migraine or tension-type headache may remain and can be treated.

Next steps

Talk to others going through it. Share your experience or ask questions on the Antidepressants & Other Prescriptions board in our community forum. Forum posts are personal experiences, not medical advice. Please read the community guidelines.

Sources

  1. NICE clinical guideline CG150: Headaches in over 12s: diagnosis and management, recommendations 1.2.7, 1.3.6 and 1.3.42 to 1.3.48 (last updated 3 June 2025)
  2. NICE CG150 information for the public: Treatment for medication overuse headache
  3. International Classification of Headache Disorders, 3rd edition (ICHD-3): 8.2 Medication-overuse headache
  4. NHS: Headaches, page last reviewed 17 April 2024

Last reviewed: October 29, 2026. Researched and written by Withdrawal Timelines from the cited sources. This article has not yet been reviewed by a medical professional. See How We Review and our Medical Disclaimer. This is general information, not medical advice.

More timelines

View all

view all